A new study indicates that usage of high-risk antibiotics is connected to increases in hospital-associated Clostridioides difficile (C. diff) infection.
The research, published in Infection Control and Epidemiology, analyzed data from 171 community and teaching hospitals gathered from June 2016 through July 2017. It looked at use of high-risk antibiotics — specifically second-, third- and fourth-generation cephalosporins, fluoroquinolones, carbapenems and lincosamides — and their impact on hospital-associated C. diff.
As a Center for Infectious Disease Research and Policy report notes, the researchers found that for every 100-day increase in the use of these antibiotics, there was a correlating 12% increase in hospital-associated C. diff.
The authors conclude, "High-risk antibiotic use is an independent predictor of hospital-associated C. diff infection. This assessment of poststewardship implementation in the United States highlights the importance of tracking trends of antimicrobial use over time as it relates to C. diff infection.